Texas, 2008Winter Weather in Texas, December 8 to 9, 2008
December 8 to 9, 2008 · NWS LUB · 1 event in 1 county or zone
An arctic cold front pushed southward over the west Texas South Plains during the evening hours of the 8th, and light snow began to fall over much of the South Plains region overnight and into the morning hours of the 9th. Although no snow accumulations occurred, the onset of freezing temperatures and light wintry precipitation contributed to at least one vehicular accident in Lubbock.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic cold front pushed southward over the west Texas South Plains during the evening hours of the 8th, and light snow began to fall over much of the South Plains region overnight and into the morning hours of the 9th. Although no snow accumulations occurred, the onset of freezing temperatures and light wintry precipitation contributed to at least one vehicular accident in Lubbock. A motorist lost control of his pickup truck on west Loop 289 near 23rd Street around midnight CST, and was treated for minor injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 8, 8:22 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Dec 8, 8:22 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
822 PM CST MON DEC 8 2008
.UPDATE...
VIGOROUS UPPER LOW OVER THE SOUTH PLAINS WILL RAPIDLY TRANSLATE
EAST AND EXIT THE SOUTH PLAINS REGION IN THE NEXT COUPLE OF HOURS.
SUBSIDENCE HAS KICKED IN WITH CLEARING SKIES AND SLIGHTLY DRIER LOW
LEVELS ON THE CAPROCK. REMAINING LIGHT RAIN SHOWERS OVER THE
ROLLING PLAINS WILL LIKELY DISSIPATE BY 03Z.
WELL ADVERTISED WIND SHIFT NOW PUSHING THROUGH THE PANHANDLE AND
APPEARS TO BE SLIGHTLY FASTER. BRUNT OF THE COLD AIRMASS STILL
FURTHER NORTH OVER SOUTHERN COLORADO AND KANSAS. HAVE UPDATED WIND
GRIDS TO ACCOUNT FOR A SLIGHTLY FASTER WIND SHIFT OVER THE
NORTHERN COUNTIES AND TWEAKED WINDS OVER CENTRAL AND SOUTHERN
COUNTIES FOR THE OVERNIGHT.
IN ADDITION...LIGHTNING STRIKES WERE SHOWING UP OVER SOUTHERN UTAH
AND NEAR THE NORTHERN ARIZONA/NEW MEXICO STATE LINE. THIS AHEAD OF
THE NEXT UPPER LOW STILL PROGGED TO IMPACT THE SOUTH PLAINS
TOMORROW. INHERITED FORECAST POPS AND WINTER WEATHER PRODUCTS
STILL LOOK ON TRACK AND NO ADDITIONAL CHANGES ARE NEEDED ATTM.
WILL HAVE TO WATCH THE POTENTIAL FOR ADVISORY LEVEL WINDS BEHIND
THE COLD FRONT TOMORROW. GUIDANCE IS CLUSTERED AROUND THE 27 TO
30KT SUSTAINED WIND SPEED FOR MIDDAY TOMORROW. WILL RE-EVALUATE
THIS POTENTIAL ONCE ALL OF THE 00Z GUIDANCE COMES IN. KW
&&
.AVIATION...
RAPIDLY IMPROVING CONDITIONS EXPECTED AT BOTH TERMINALS FOR THE
CRITICAL TAF PERIOD. VFR CONDITIONS EXPECTED FOR THE FIRST HALF OF
THE NIGHT FOLLOWED BY A STRONG EARLY MORNING COLD FRONT AND ONSET
OF WINTRY PRECIPITATION LATER IN THE DAY. DETAILS OF THIS TO BE
HASHED OUT WITH LATER FORECAST PERIODS. KW
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 32 36 16 50 24 / 70 80 0 0 0
TULIA 34 38 16 49 24 / 40 80 0 0 0
PLAINVIEW 35 39 17 50 25 / 30 70 0 0 0
LEVELLAND 37 37 21 51 26 / 30 70 0 0 0
LUBBOCK 38 39 22 50 28 / 20 60 0 0 0
DENVER CITY 38 38 23 51 26 / 20 60 10 0 0
BROWNFIELD 39 39 23 51 28 / 20 50 10 0 0
CHILDRESS 39 39 25 49 28 / 20 50 10 0 0
SPUR 43 43 25 50 28 / 10 50 10 0 0
ASPERMONT 45 45 26 50 28 / 10 50 10 0 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST TUESDAY FOR THE
FOLLOWING ZONES: TXZ021>023-027>029-033.
&&
33/17/33
Hazardous weather outlook, Dec 8, 7:18 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
718 PM CST MON DEC 8 2008
TXZ021>044-091200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
718 PM CST MON DEC 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STRONG COLD FRONT AND VIGOROUS UPPER LEVEL STORM SYSTEM WILL
BRING A COMBINATION OF STRONG NORTHERLY WINDS AND ACCUMULATING
SNOWFALL ON TUESDAY. THE BEST CHANCE FOR ACCUMULATING SNOWFALL OF
ONE TO TWO INCHES IS CURRENTLY EXPECTED OVER THE EXTREME
SOUTHWEST PANHANDLE AND NORTHWEST SOUTH PLAINS. STRONG NORTHERLY
WINDS OF 25 TO 30 MPH WITH HIGHER GUSTS MAY ALSO CREATE AREAS OF
BLOWING SNOW WITH REDUCED VISIBILITIES TUESDAY AFTERNOON.
NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY.
KW
In the hours before
Local storm report, Dec 8, 4:06 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
406 PM CST MON DEC 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM NON-TSTM WND GST 7 WNW DENVER CITY 33.01N 102.94W
12/08/2008 E65.00 MPH YOAKUM TX MESONET
0315 PM NON-TSTM WND GST 3 N PLAINS 33.23N 102.83W
12/08/2008 E58.00 MPH YOAKUM TX MESONET
0335 PM NON-TSTM WND GST 1 ENE MORTON 33.73N 102.74W
12/08/2008 E59.00 MPH COCHRAN TX MESONET
&&
KWIDELSKILocal storm report, Dec 8, 5:03 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
503 PM CST MON DEC 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM NON-TSTM WND GST REESE CENTER 33.59N 102.03W
12/08/2008 E58.00 MPH LUBBOCK TX TRAINED SPOTTER
WIND GUST TO 58 MPH AT THE TOWER.
0455 PM NON-TSTM WND GST 6 SSW WOLFFORTH 33.43N 102.05W
12/08/2008 E60.00 MPH LUBBOCK TX MESONET
&&
KWIDELSKILocal storm report, Dec 8, 5:04 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
504 PM CST MON DEC 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM NON-TSTM WND GST REESE CENTER 33.59N 102.03W
12/08/2008 M58.00 MPH LUBBOCK TX TRAINED SPOTTER
WIND GUST TO 58 MPH AT THE TOWER.
0455 PM NON-TSTM WND GST 6 SSW WOLFFORTH 33.43N 102.05W
12/08/2008 M60.00 MPH LUBBOCK TX MESONET
&&
KWIDELSKILocal storm report, Dec 8, 5:05 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
505 PM CST MON DEC 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM NON-TSTM WND GST 7 WNW DENVER CITY 33.01N 102.94W
12/08/2008 M65.00 MPH YOAKUM TX MESONET
0315 PM NON-TSTM WND GST 3 N PLAINS 33.23N 102.83W
12/08/2008 M58.00 MPH YOAKUM TX MESONET
0335 PM NON-TSTM WND GST 1 ENE MORTON 33.73N 102.74W
12/08/2008 M59.00 MPH COCHRAN TX MESONET
&&
KWIDELSKILocal storm report, Dec 8, 7:10 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
710 PM CST MON DEC 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM NON-TSTM WND GST 7 WNW DENVER CITY 33.01N 102.94W
12/08/2008 M65.00 MPH YOAKUM TX MESONET
0315 PM NON-TSTM WND GST 3 N PLAINS 33.23N 102.83W
12/08/2008 M58.00 MPH YOAKUM TX MESONET
0335 PM NON-TSTM WND GST 1 ENE MORTON 33.73N 102.74W
12/08/2008 M59.00 MPH COCHRAN TX MESONET
0453 PM NON-TSTM WND GST REESE CENTER 33.59N 102.03W
12/08/2008 M58.00 MPH LUBBOCK TX TRAINED SPOTTER
WIND GUST TO 58 MPH AT THE TOWER.
0455 PM NON-TSTM WND GST 6 SSW WOLFFORTH 33.43N 102.05W
12/08/2008 M60.00 MPH LUBBOCK TX MESONET
&&
KWIDELSKISpecial weather statement, Dec 8, 7:23 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
723 PM CST MON DEC 8 2008
TXZ024>026-030>032-034>044-090930-
BRISCOE-HALL-CHILDRESS-FLOYD-MOTLEY-COTTLE-HOCKLEY-LUBBOCK-CROSBY-
DICKENS-KING-YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...SILVERTON...QUITAQUE...MEMPHIS...
TURKEY...CHILDRESS...FLOYDADA...LOCKNEY...MATADOR...
ROARING SPRINGS...PADUCAH...LEVELLAND...LUBBOCK...SLATON...
WOLFFORTH...CROSBYTON...RALLS...DICKENS...SPUR...GUTHRIE...
PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...ODONNELL...POST...
JAYTON...ASPERMONT
723 PM CST MON DEC 8 2008
...WINTRY CONDITIONS ARE EXPECTED TUESDAY WITH SOME LIGHT SNOW
POSSIBLE...
A POTENT UPPER LEVEL LOW PRESSURE SYSTEM AND A STRONG COLD FRONT
WILL COMBINE TO BRING A CHANCE OF LIGHT SNOW AND STRONG NORTH
WINDS ON TUESDAY. ALTHOUGH ACCUMULATION POTENTIAL FOR SNOW APPEARS
LOW...FORECAST SOLUTIONS SUGGEST AT LEAST A POSSIBILITY FOR MORE
STEADY SNOW OVER SOME AREAS ACROSS THE NORTH AND WEST LATER ON
TUESDAY. NORTH WINDS WILL GUST CLOSE TO 40 MPH WHILE TEMPERATURES
IN THE LOWER TO MIDDLE 40S DROP INTO THE 30S DURING THE AFTERNOON.
THIS MAY PRODUCE WIND CHILL READINGS IN THE 20S OR EVEN TEENS AT
TIMES.
Winter Weather, Lubbock
- When
- December 8, 10:00 PM CST to December 9, 6:00 PM CST
- Where
- Lubbock forecast zone
- Injuries
- 0 direct, 1 indirect
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, December 8, 20081 death · 20 injured · 9 events
- Tornadoes and Hail in Texas, December 8 to 10, 20085 injured · $1.2 million · EF2 · 9 events
- Cold in Illinois, December 8, 20081 death · 1 event
- Winter Weather in Illinois, December 8, 20081 death · 1 event
- Hail in Arizona, December 8, 20081 death · 0.5 in hail · 1 event
- Winter Storm in Iowa, December 8 to 9, 2008$230,000 · 18 events
- Tornado and Hail in Oklahoma, December 8 to 9, 2008$61,000 · EF1 · 11 events
- High Wind in New Mexico, December 8, 20083 injured · $65,000 · 65 kt wind · 3 events
- High Wind in Texas, December 8, 2008$100,000 · 56 kt wind · 3 events
- Cold in Vermont, December 8, 200816 events
- Winter Weather in Iowa, December 8, 200816 events
- Winter Weather in South Dakota, December 8 to 9, 200815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137893.